Author Affiliations: Department of Dermatology, Venereology and Allergology, Georg-August-University, Göttingen, Germany.
A 22-year-old male amateur bodybuilder presented to our clinic with a 3-month history of severe acne lesions on his upper trunk and face, accompanied by arthralgia of several joints. He reported the use of anabolic androgenic steroids (AAS) (testosterone enanthate, trenbolone acetate, drostanolone propionate, and methandrostenolone) for 3 months to increase his muscle mass. Shortly after he discontinued AAS intake, he developed severe inflammatory acne with painful rupturing and draining inflammatory nodules, pustules, and hemorrhagic ulcerations on his upper trunk and face (Figure, A and B). Moreover, he described an immobilizing arthralgia of his right ankle and both shoulder joints, as well as general symptoms including fatigue and a 15-kg weight loss over the 6 weeks prior to presentation.
Kraus SL, Emmert S, Schön MP, Haenssle HA. The Dark Side of Beauty: Acne Fulminans Induced by Anabolic Steroids in a Male Bodybuilder. Arch Dermatol. 2012;148(10):1210–1212. doi:10.1001/archdermatol.2012.855
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: